By Gary M. White, MD
Topical steroid withdrawal (TSW) is the acute inflammation of the skin after stopping the use of a topical steroid (TS).
Two common presentations are seen. In the erythroedematous, redness and swelling develop within days to weeks of stopping the TS. Burning is the predominant symptom. This pattern is common with seborrheic dermatitis or atopic dermatitis/eczema. In the papulopustular form, papules and pustules are seen. The underlying condition here is most commonly acneiform (or cosmetic use).
Rarely, allergic contact dermatitis to a component of the steroid vehicle or to the steroid itself has been documented.
There have been multiple articles written on the idea that patients may be "addicted to steroids". What is not clear however is what is the difference between this and a patient merely needing steroids to control the underlying dermatitis, e.g. eczema, seborrheic dermatitis. If the patient desires, s/he can stop the steroid for several weeks to see what results, but often the underlying condition remains and the patient never fully improves. Alternatively, a TCI may be employed (e.g. tacrolimus) to provide anti-inflammatory benefit without the steroid.
For the papulopustular form (analogous to steroid rosacea or perioral dermatitis), an oral antibiotic, e.g., doxycycline 100 BID may be given.
For the erythroedematous pattern, ice/cool compresses, use of an emollient, and antihistamines along with stopping the TS are often done. However, this can lead to weeks and even months of suffering by the patient. An alternative approach is to reintroduce the TS and/or give systemic steroids to gain control of the condition. This can then be followed by tapering of the steroid along with any of the following:
Juliana's topical steroid withdrawal journey
For a nice example of total body Red Skin Syndrome, see here
Homepage | FAQs | Use of Images | Contact Dr. White